Go to the Globe and Mail homepage

Jump to main navigationJump to main content

What's the difference between Tylenol and Advil? Add to ...

The question

What's the difference between Tylenol and Advil? When should I take which drug?

The answer

Both Tylenol and Advil are available over-the-counter and are both effective medications for pain and fever relief. The answer to this question depends upon your underlying medical conditions, potential side effects, other medications you are taking and what symptoms you are trying to relieve.

More related to this story

The generic form of Tylenol is Acetominophen and the generic form of Advil is Ibuprofen. These generic forms are also available over-the-counter, are less expensive and equally effective as their trade name versions because they contain the same active ingredient. Because there are other trade names for the same medications, for example Motrin is also Ibuprofen and Paracetamol is Acetominophen - I will refer to these medications by their generic names.



Acetominophen is useful for relieving mild forms of arthritis, headaches and general aches and pains. While it does not relieve redness, swelling or stiffness related to inflammation, it is well tolerated and rarely causes stomach problems. It is the pain relief medication of choice that can be used safely in pregnancy and breastfeeding. The main caution to take when using acetominophen is that it can lead to liver damage if taken in high doses or if taken in high doses (>4grams) for long period of time (>10days). Acetominophen is metabolized through the liver, so if you have an underlying liver condition such as hepatitis or alcohol-related damage - it is important to limit the amount taken. If this is the case, discuss with your doctor or pharmacist to adjust the dose safely.



Ibuprofen is a non-steroidal anti-inflammatory medication that is effective at decreasing inflammation from acute injuries such as strained muscles and joints. It is also very effective for menstrual cramps, headaches and arthritis pain. Caution should be taken when using Ibuprofen because it can affect platelet function (responsible for clotting) which can prolong bleeding time. For this reason, if you have had an injury which causes bleeding, you are taking medication that can thin the blood (e.g. Warfarin, Plavix), or if you are over 60 (higher risk of bleeding) - it would be prudent to use caution with ibuprofen. Ibuprofen can affect the lining of the stomach causing gastrointestinal upset and it can increase blood pressure, so if you suffer from heartburn, stomach ulcers or high blood pressure - use caution and discuss with your doctor to safely adjust dosing.

Choosing between Acetominophen and Ibuprofen is ultimately dependent upon your personal preference but consider your health risks, the potential side effects of each and what symptoms you are trying to relieve. If in doubt, always check with your pharmacist or physician to help direct your choice. If your symptoms do not respond to the recommended doses or symptoms worsen or persist- a visit to your doctor may be helpful to ensure this is the right choice of medication for you.

Send family doctor Sheila Wijayasinghe your questions at doctor@globeandmail.com. She will answer select questions, which could appear in The Globe and Mail and/or on The Globe and Mail web site. Your name will not be published if your question is chosen.

Read more Q&As from Dr. Wijayasinghe.

Click here to see Q&As from all of our health experts.

The content provided in The Globe and Mail's Ask a Health Expert centre is for information purposes only and is neither intended to be relied upon nor to be a substitute for professional medical advice, diagnosis or treatment.

 

Topics:

In the know

Most popular videos »

Highlights

More from The Globe and Mail

Most popular